Thursday, January 18, 2018

Read the fine print

June 30, 2010 by  
Filed under Patricia's Journey

In the blog titled “Things are warming up”, I wrote briefly about a fever that first appeared on June 11 and the diagnostic tests showed no cause.  It left yesterday because this patient would not give up on sourcing the cause.  I prayed to be shown somehow what was seeding the fever.  On Monday June 28, after 17 days of fever, my friend Dr. Sandy Earl mentioned that it may be the Prilosec that was causing the fever.  When we got off the phone, I looked up the side effects for Prilosec, which was prescribed to me on June 11.  This is what I found on the Drugs.com website:

Prilosec OTC Delayed-Release Tablets

All medicines may cause side effects, but many people have no, or minor, side effects.

Seek medical attention right away if any of these SEVERE side effects occur when using Prilosec OTC Delayed-Release Tablets:

Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue; unusual hoarseness); chest pain; dark urine; fast or irregular heartbeat; fever, chills, or sore throat; red, swollen, blistered, or peeling skin; swelling of the hands, ankles, or feet; unusual bruising or bleeding; unusual tiredness; vision changes; yellowing of the eyes or skin.

Of these severe side effects, I immediately experienced the fever and unusual tiredness, followed a week later with the rash and itching, dark urine, difficulty breathing and vision changes.  Until I read this, I hadn’t connected the last three symptoms and just thought they were somehow related to the chemo (which I had a habit of blaming for anything that didn’t feel good.)  The itching was a “once is more than enough” experience.  My legs looked like I had been in a cat fight with scratches that had bled from the severe itching.  This must have happened in my sleep.  My torso was, and still is, covered with tiny sores.  There wasn’t a square inch of my body that did not itch.  If I had been tortured in this way, I would have confessed to anything for some relief.  The last Prilosec was taken on Sunday night June 27 and the fever left on Wednesday June 30.  The itching began subsiding that day as well.  My vision is getting clearer and I haven’t needed the reading glasses I first put on last week.  My cough is gone along with the shallow breathing.  It would have been possible to slip in a few pictures of the scratches and sores for some extra visual punch, but even I would have looked at them and went “Ewwwwww!”  Some things are best left to the imagination.

On Tuesday, June 29, I went in for scheduled treatment even though I had a fever of 102 the night before and 101 Tuesday morning.  Now that I knew the cause of the fever, I felt comfortable taking treatment and my lab work from the weekend Urgent Care visit was very good.  My doctor wanted me to come in as well regardless of the fever, which was in contradiction with the nursing staff who said chemo is never given if there is a fever the night before.  When I settled in “my chair”, I shared the story with the nurses who knew about the ongoing fever.  Perhaps it would  heighten their awareness to consider drug reactions.  They now call me Dr. Rapp.  They were so sweet and took extra special care of me that day, with hugs when I left.  Laurie had given me a card to read during treatment.  She found a series of cards on chemo in the Hallmark store.  They were written and designed by Robyn, whose mother-in-law Roxanne used both chemo and jokes to fight cancer.  On the outside of the card it reads “Chemo Sucks“.  You open it up and it says But if it sucks the cancer right out of you, then “yay, chemo!” I laughed out loud and shared it with the nurses who will probably go straight to the Hallmark store on their day off.

My next appointment with my oncologist is on June 13.  I haven’t seen him in about a month and a half.  I want to know why my chart was never checked for medications and possible reactions.  Admittedly, I have never read the information sheet given with medications where it lists possible side effects.  It ranks right up there with reading instruction books for cell phones.  However, I have learned from this that it is yet another aspect of a deeper level of self care and personal responsibility.  So, yes, I will read them from this point forward. The cell phone instruction book?  No.  Not as long as I have a teenager who could write one and can show his kinesthetic learning mother how to do anything a cell phone is made to do.

I’m also learning that the high pain tolerance I have endured all my life is not a badge of courage.  It is a resistance to taking care of myself.  I can tolerate a lot (obviously), however, waiting too long in the past has caused me needless pain and further complications.  It is an old story about not nurturing myself.  An old story I have dissolved.  In mid life with this cancer experience, I realized I could no longer hold onto this belief or it would kill me.  I am worth nurturing.  And my body is responding.

Comments

2 Responses to “Read the fine print”
  1. Christine says:

    Big smiles to “In mid life with this cancer experience”. Beautiful way to express your “knowing” of your past, present and future….in this moment. Big hugs every day and all day to you.

  2. Margie Hyatt says:

    Edwene Gaines calls it “the joy response.” I call it the “happy dance.” You may have witnessed it while I was in Hawaii. If not, let me “demonstrate.”

    Scrunch up face in delight, joy and delicious appreciation. Raise hands to shoulder height. Pump hands up and down and lift knees in same rhythym. Squealing may spontaneously erupt. You got it!

    Know that I’m doing the happy dance right along with you, dear Patricia! Yay! for the freedom from fever and one chemical in your system that was not helping. Yay! for the wisdom and humor and grace you spread to us all. Yay! for the lightness of spirit that comes with a transformed thought of self. Squeeeeaaaaal!

    Light and love, prayers and big hugs, Margie

Comment on this post

We would love for you to share your thoughts